Wyoming, 2016

Flash Flooding and Hail in Wyoming, June 12, 2016

June 12, 2016 · NWS CYS · 15 events in 5 counties and zones

Thunderstorms produced very large hail, damaging winds and torrential rainfall across portions of south central and southeast Wyoming. Flash flooding was reported in and around Torrington and Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced very large hail, damaging winds and torrential rainfall across portions of south central and southeast Wyoming. Flash flooding was reported in and around Torrington and Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 10:40 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 10:40 AM MST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1140 AM MDT SUN JUN 12 2016

.UPDATE...
Issued at 1050 AM MDT Sun Jun 12 2016

Scattered showers and thunderstorms will develop over southeast
Wyoming and western Nebraska Panhandle this afternoon. Already
starting to cumulus development over the snowy and sierra madre
ranges. Should see a few thunderstorms by early this afternoon and
then increasing into coverage through the afternoon. There is a
chance for at least a few severe thunderstorms today. Effective
shear will be around 40kts and most unstable CAPE between
1000-2000 j/kg. Overall the severe threat is low but currently
thinking there will be a few severe thunderstorms this
afternoon/early evening. The main threats would be wind gusts to
around 60 mph and 1 inch hail or slightly bigger.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MDT Sun Jun 12 2016

Current surface observations across Wyoming show a weak cold front
slowly moving southward across the state and position just north
of Douglas and Lusk. This front will continue to slide southward
today as the upper level ridge axis will gradually weaken east of
the forecast area. High res models show a disturbance aloft
drifting over the area in the afternoon. These features will
combine with low to midlevel instability resulting in another
round of afternoon showers and thunderstorms. Most high res models
show a large complex of thunderstorms developing over extreme
southeast Wyoming this evening and gradually moving
east...producing large amounts of rain. This will need to be
closely monitored today since the activity looks MCS-like in
structure as it moves across western Nebraska. Increased POP
between 30 to 60 percent for scattered/numerous showers and
tstorms. High temperatures in the 70s to mid 80s today will
likely occur late this morning or early this afternoon and then
fall into the 60s as thunderstorm activity becomes more
widespread.

Monday may be a pretty busy day across the area as all models show
an enhanced threat of severe weather across the southeast Wyoming
and all of western Nebraska...Especially southeast of a line from
Laramie to Lusk. All the ingredients appear to be there for a
decent outbreak of thunderstorms...as the Pacific upper level
trough moves into Utah and western Colorado. Large hail...strong
winds...very heavy rainfall...and frequent cloud to ground
lightning appear to be the main threats. With EHI indices around 1
to 2 through Monday afternoon and evening...can not rule out a few
tornadoes as well east of the Laramie range. Increased POP and
added severe wording in the forecast through late Monday evening.

By Tuesday...conditions are expected to improve from west to east
as the upper level trough moves overhead and east of the forecast
area by the afternoon. Can not rule out an isolated
thundershower across the eastern plains. Otherwise...temperatures
will begin to moderate as an upper level ridge builds over the
rockys and drier air moves into the forecast area.

.LONG TERM...(Tuesday night through Saturday)
Issued at 213 AM MDT Sun Jun 12 2016

Southwest flow will prevail with a nearly stationary upper trough
over the Northwest CONUS. A low level thermal ridge builds over
the CWA Wednesday through Saturday, with temperatures warming to
above seasonal normals. 700mb temperatures are progged from 14C
to 17C, with daytime high temperatures rising into the 80s to mid
90s for the valleys and plains. Precipitation-wise, subsidence,
warm layer aloft and lack of large scale lift will preclude deep
convection, even over the higher terrain. The ECMWF does show
light QPF Friday associated with a weak shortwave lifting
northeast across the north-central high plains, and inserted small
PoP for northern NE Panhandle. Otherwise, it will be dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 12 2016

Scattered showers and isolated thunderstorms already developing
across eastern Colorado into the southern Nebraska Panhandle late
this morning...moving northeast. Carried periodic MVFR
visibilities for Laramie...Cheyenne...Sidney and Alliance this
afternoon into the early evening due to passing showers and
thunderstorms...and put mention of vicinity thunderstorms for
Scottsbluff and Chadron this afternoon and early evening. NAM
pushing hard for fog across Cheyenne and the southern Nebraska
Panhandle early tomorrow morning...but other guidance namely the
GFS (which has a low probability of detection) and the HRRR (which
has a higher POD) doesn't offer fog and low stratus tonight. Given
wind directions fog for those areas is not out of the realm of
possibility given potential of lingering moisture in the wake of
this afternoons thunderstorms...but for now confidence not high
enough to include in the forecast.

&&

.FIRE WEATHER...
Issued at 251 AM MDT Sun Jun 12 2016

No fire weather concerns through the middle of the week. Cooler
temperatures are expected through Tuesday as a cold front moves
across the area early this morning...and then stalls near the
mountains. Precipitation chances and thunderstorm coverage will
increase today and Monday...with the best chance of widespread
wetting rainfall Monday and Monday night as an upper level
disturbance moves north and east across southeast Wyoming and
western Nebraska.

&&

.HYDROLOGY...
Issued at 213 AM MDT Sun Jun 12 2016

Most of the snowpack above 9500 feet has melted off from the
recent warm temperatures. Runoff will maintain high water levels
though along the Upper North Platte River at Saratoga and Sinclair,
Wyoming, as well as the Laramie River at Laramie, Wyoming early
this week. Cooler temperatures above 9500 feet the next few days
will decrease snowmelt rates somewhat. Water levels along the
Lower North Platte River will remain steady or slowly recede due
to reduced reservoir releases upstream in southeast Wyoming. There
will be a threat for locally heavy rain from thunderstorms today
and Monday east of the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...SML
SHORT TERM...TJT
LONG TERM...MJ
AVIATION...JG
FIRE WEATHER...TJT
HYDROLOGY...MJ
Hazardous weather outlook, Jun 12, 9:55 AM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN JUN 12 2016

WYZ103>106-109>117-131000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT
FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS
TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
131000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON.
GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON
EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK
TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW
TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 12, 12:08 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT SUN JUN 12 2016

WYZ117-118-122000-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
108 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL
200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WARREN AFB...OR 10 MILES WEST OF CHEYENNE...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND SUDDEN WIND TO AROUND 45 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...WARREN AF BASE...
SOUTH GREELEY...WARREN AFB...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 26.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4112 10513 4138 10485 4105 10451 4099 10489
      4100 10499
TIME...MOT...LOC 1907Z 233DEG 11KT 4110 10498

The radar

The Cheyenne radar (KCYS), 5 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
June 12, 12:47 PM MST to 12:49 PM MST
Where
Laramie County, 2 mi S of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.111, -104.820

Half dollar size hail was reported five miles south of Cheyenne.

Hail, Laramie

When
June 12, 12:53 PM MST to 12:55 PM MST
Where
Laramie County, 2 mi S of Cheyenne
Measured
1.5 in hail
Reported by
Public
Coordinates
41.111, -104.820

Ping pong ball size hail was reported two miles south of Cheyenne.

Hail, Platte

When
June 12, 1:10 PM MST to 1:11 PM MST
Where
Platte County, 11 mi W of Chugwater
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -105.033

Quarter size hail was reported 11 miles west of Chugwater.

Hail, Platte

When
June 12, 1:55 PM MST to 1:56 PM MST
Where
Platte County, 7 mi SW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.978, -105.046

Quarter size hail was reported seven miles southwest of Wheatland.

Hail, Platte

When
June 12, 2:15 PM MST to 2:16 PM MST
Where
Platte County, 7 mi WNW of Wheatland
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
42.089, -105.076

Tennis ball size hail was reported west of Wheatland.

Hail, Platte

When
June 12, 2:21 PM MST to 2:22 PM MST
Where
Platte County, 5 mi SW of Wheatland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.999, -105.019

Golf ball size hail was reported southwest of Wheatland.

Hail, Platte

When
June 12, 2:30 PM MST to 2:31 PM MST
Where
Platte County, 5 mi NW of Wheatland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.101, -105.019

Golf ball size hail was reported northwest of Wheatland.

Hail, Platte

When
June 12, 2:50 PM MST to 2:52 PM MST
Where
Platte County, 15 mi N of Wheatland
Measured
1.5 in hail
Reported by
Public
Coordinates
42.267, -104.950

Ping pong ball size hail was reported north of Wheatland.

Hail, Carbon

When
June 12, 2:55 PM MST to 2:56 PM MST
Where
Carbon County, Muddy Gap
Measured
1.75 in hail
Reported by
Public
Coordinates
42.350, -107.460

Golf ball size hail was reported at Muddy Gap.

Hail, Niobrara

When
June 12, 4:10 PM MST to 4:12 PM MST
Where
Niobrara County, 15 mi W of Lusk
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -104.746

Quarter size hail was reported west of Lusk.

Heavy Rain, Goshen

When
June 12, 4:25 PM MST to 7:25 PM MST
Where
Goshen County, Torrington
Reported by
Law Enforcement
Coordinates
42.060, -104.180

Two and a half to five inches of rain was reported at Torrington.

Thunderstorm Wind, Goshen

When
June 12, 4:41 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -104.150

The wind sensor at the Torrington Airport measured a peak gust of 63 mph.

Hail, Goshen

When
June 12, 4:45 PM MST to 4:48 PM MST
Where
Goshen County, 2 mi N of Torrington
Measured
1 in hail
Reported by
Public
Coordinates
42.089, -104.180

Nickel to quarter size hail was reported a few miles north of Torrington.

Flash Flood, Goshen

When
June 12, 5:04 PM MST to 7:30 PM MST
Where
Goshen County, 1.45 mi NW of Torrington to 1.12 mi W of Torrington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.076, -104.198

Flash flooding was reported in and around Torrington. Torrington Fire/EMS rescued people trapped inside a city park restroom that was surrounded by high water. Public works officials asked residents not to use public water for three hours.

Flash Flood, Laramie

When
June 12, 5:32 PM MST to 7:32 PM MST
Where
Laramie County, 0.96 mi NW of (Cys)cheyenne Airport to 3.54 mi S of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.168, -104.825

Flash flooding was reported in Cheyenne and East Cheyenne. Several city streets were flooding with two to three feet of water, including East Lincolnway and Pershing. Several cars were stranded and garbage cans floated down residential streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641557, 641558, 641559, 641564, 641565, 641566, 641567, 641569, 641568, 641570, 641573, 641572, 641571, 641574, 641576.